Email updates

Keep up to date with the latest news and content from BMC Pharmacology and Toxicology and BioMed Central.

Open Access Case report

Piperacillin induced bone marrow suppression: a case report

Ashish Kumar, Gourdas Choudhuri and Rakesh Aggarwal*

Author Affiliations

Department of Gastroenterology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Raebareli Road, Lucknow 226014, India

For all author emails, please log on.

BMC Clinical Pharmacology 2003, 3:2  doi:10.1186/1472-6904-3-2

Published: 5 June 2003

Abstract

Background

Piperacillin (and piperacillin/tazobactam) is a commonly prescribed antibiotic and is generally considered safe. We report a case of piperacillin induced bone marrow suppression.

Case presentation

A 19-year-old boy was being treated with piperacillin followed by piperacillin/tazobactam for infected pancreatic pseudocyst. After 21 days of treatment, he developed neutropenia and thrombocytopenia. These reversed promptly after stopping piperacillin/tazobactam. The time course of events suggested that piperacillin was the cause of bone marrow suppression in this patient.

Conclusion

Bone marrow suppression is a serious adverse effect of piperacillin, which should be kept in mind while treating patients with this drug.